Alert archive / Colorado / Dense Fog Advisories in 2021
Dense Fog Advisory 4, NWS Pueblo, CO
NWS Pueblo, CO issued this dense fog advisory at Apr 15, 2021, 10:52 AM MDT for El Paso County, Colorado. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2021, 10:52 AM MDT (16:52 UTC)
- Expired
- Apr 15, 2021, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201 WWUS75 KPUB 151652 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1052 AM MDT Thu Apr 15 2021 COZ084-152000- /O.NEW.KPUB.FG.Y.0004.210415T1652Z-210415T2000Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 1052 AM MDT Thu Apr 15 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON... * WHAT...Visibility less than one mile in dense fog. * WHERE...Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet County. * WHEN...Until 2 PM MDT this afternoon. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
3 follow-up statements
254 WWUS75 KPUB 151956 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 156 PM MDT Thu Apr 15 2021 COZ084-152200- /O.EXT.KPUB.FG.Y.0004.000000T0000Z-210415T2200Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 156 PM MDT Thu Apr 15 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON... * WHAT...Visibility less than one mile in dense fog. * WHERE...Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet County. * WHEN...Until 4 PM MDT this afternoon. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
329 WWUS75 KPUB 152132 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 332 PM MDT Thu Apr 15 2021 COZ084-160000- /O.EXT.KPUB.FG.Y.0004.000000T0000Z-210416T0000Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 332 PM MDT Thu Apr 15 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Visibility less than one quarter mile in dense fog. * WHERE...Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
668 WWUS75 KPUB 160003 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 603 PM MDT Thu Apr 15 2021 COZ084-160115- /O.EXP.KPUB.FG.Y.0004.000000T0000Z-210416T0000Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 603 PM MDT Thu Apr 15 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Visibility in dense fog has improved, though reduced visibility in snow will likely persist this evening. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this dense fog advisory went out at Apr 15, 4:35 AM MDT, 6 hours 17 minutes earlier.
Area forecast discussion, Apr 15, 4:35 AM MDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 435 AM MDT Thu Apr 15 2021 .SHORT TERM...(Today and tonight) Issued at 434 AM MDT Thu Apr 15 2021 ...Critical Fire Weather Conditions San Luis Valley with wind gusts approaching high wind criteria... ...Snow ramps up this afternoon and tonight for the central mountains and Pikes Peak region... Surface moisture advection continues to lag model predictions this morning and precipitation has been slow to develop. Area radars show some snow across the central mountains along the Continental Divide, but dew points spreads still around 10 degrees at KCOS and KAFF. Cloud bases are finally starting to lower across El Paso county where southerly winds are providing a good upslope component for the Palmer Divide, but cloud bases are still MVFR. Have decreased pops this morning quite substantially for most areas. The few areas where we could see showers this morning will be the central mountains, southern slopes of the Palmer Divide and the far southeast corner of CO. Otherwise pops will be in the silent category. Still a toss up on whether drizzle/freezing drizzle and even fog will develop across El Paso county this morning. High res models continue to support this possibility between 12z and 16z this morning...but trends in observations show lack luster moisture advection/cooling. This this may be limited to the northern portions of El Paso county given where T/Td spreads are within 5 degrees and have the best chance of seeing some saturation. With road temperatures in the 30s to around 40 don't think there will be much impact to travel other than some icing on cold surfaces like windshields...if it does occur. Will maintain some FZDZ in the grids for the early morning hours but this is looking like a very low probability event. Western U.S. upper low is projected to move across northern/central CO tonight sending strong southwest winds across the mountains and San Luis Valley this afternoon. Winds could be nearing high wind criteria across the San Luis Valley though for now high res models and NBM 1D viewer are keeping them just below as the mixed layer taps around 48 kts at the top which is very close. Will continue to watch high res model trends but hunch is it will stay just below criteria. Given the low humidity, extreme fire behavior will be possible across the San Luis Valley where fuels are critical. Red Flag warning is in effect for this area from noon until 8 PM this evening which still looks good. Added blowing dust for the grids. As for the plains, a round of convection is still possible this afternoon along a narrow ribbon along the front. Suspect that best chances will be along/south of highway 50 where westerly winds may help to mix the front eastward along the southern I-25 corridor in the afternoon. Suspect that convection farther north across El Paso county this afternoon could be overdone in the HRRR based on its sfc dew point fields (looking too moist), but if cooling aloft with the incoming low occurs more quickly then it is conceivable that there could be an isolated embedded thunderstorm or two. Best CAPE (a few hundred J/kg) is farther south across Pueblo, Otero, Las Animas counties. Hodographs certainly show a favorable shear profile today but with instability and low level moisture the lacking ingredient, think any storms today will be high based. Gusty winds up to 50 mph, perhaps some small hail, and lightning would be the primary risks...contingent on sufficient instability being present. Will maintain thunder in the grids for now across most of the area. Main show comes tonight as the upper low moves across CO and wrap around precipitation spreads southward behind the cold front. Could see a quick 1 to 3 inches of snow across the Palmer Divide though again with the warm ground suspect that roads may get slushy or briefly snow covered at times but travel impacts will be limited...and mainly due to visibility restrictions. Teller county and the central mountains could pick up 1 to 6 inches with the heaviest across the higher peaks above 11kft. The remainder of the plains could see a brief rain/snow mix but little to no accumulation is expected as temperatures will stay above to near freezing for most of the night. Meanwhile the southwest mountains, San Luis Valley and southern I-25 corridor of Huerfano and western Las Animas counties stay on the dry side of the system through the 24 hour period with best lift and moisture staying off to the north and east. -KT .LONG TERM...(Friday through Wednesday) Issued at 434 AM MDT Thu Apr 15 2021 Friday... At the beginning of the long-term forecast period (6 am MDT) the upper-level low and associated trough are expected to be centered over eastern Colorado. The low and trough are expected to continue propagating eastward through the day. Meanwhile, a cold front at the surface is forecast to have already moved through the region into New Mexico and the Oklahoma and Texas panhandles, resulting in northerly winds across the plains. These winds are expected to become breezy through the day as pressure rises behind the front cause a tightening gradient. A combination of the exiting trough and northerly winds should bring the precipitation across the eastern plains and higher terrain to an end across by around midday save for a few lingering snow showers over the central mountains. There maybe another inch or so of snow accumulation over the Palmer Divide, and central and eastern mountains by midday. Despite cooler air moving in behind the cold front, it should stay warm enough for rain showers over the plains. Speaking of cooler temperatures, afternoon highs are expected to be well below average for the region, with the plains only reaching the upper 30s to mid 40s and the high valleys topping out in the 40s to around 50. Surface winds are forecast to develop an easterly component near the mountains in the afternoon as the cold front continues sagging southward across the southern Great Plains causing the pressure gradient to favor said easterly component. In addition, a weak disturbance within the overall flow is forecast to translate through the region in the afternoon and evening. These factors are expected to aid in another round of snow showers for the mountains Friday afternoon into early Saturday morning, while the lower elevations remain dry. Generally, only a few inches of new snowfall is anticipated with the Friday afternoon/night round of snow. Saturday and Sunday... Long-range models indicate that a lagging trough behind the main exiting trough brings another chance for precipitation to the area, mainly for the mountains (snow) and high valleys (rain to snow), beginning in earnest Saturday afternoon. The main portion of precipitation is anticipated to be from Saturday afternoon into early Sunday morning before tapering off by around midday. That said, some lingering snow showers are possible over the southwest mountains into Sunday evening. As it looks now, moderate snowfall amounts are possible over the southwest mountains with this round of precipitation. As far as temperatures go, Saturday is forecast to be cool once again, while a warming trend begins on Sunday. Monday through Wednesday... A relative lull in the action is anticipated to begin the day on Monday, but model guidance is showing another system moving through the region early in the week. The ECMWF has the system moving faster, while the GFS is slower with its arrival. This system brings another chance for showers to the area, mainly to the mountains and high valleys. The warming trend continues into Monday before slightly cooler temps return behind the early week system. Temperatures are then forecast to gradually warm back up. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 434 AM MDT Thu Apr 15 2021 MVFR cigs will continue to drop into the IFR category this morning for KCOS...but will likely stay MVFR category for KPUB. KCOS could also see some MVFR fog but with low level moisture lagging in the models have delayed the onset of fog until after 13z. Showers will develop at KCOS during the afternoon with the best chance after 00z as winds shift out of the north and rain/snow switch over occurs around 02z. Could see MVFR to IFR conditions under rain/snow showers overnight through 10z before some improvement is noted. Accumulations should remain under an inch and limited to grassy surfaces. KPUB could see a brief round of showers during the late afternoon but the steadier precipitation should occur after 03z as moisture spreads in behind the cold front. Cigs will improve again towards 12z as showers shift south and east. Little to no accumulation expected. East to southeast winds at both terminals today will gust up to 25 kts. Frontal passage will bring a northerly wind shift in the 01z to 03z time frame with gusts to around 30 kts overnight. KALS will stay VFR with southwest winds gusting to 45 kts in the afternoon. Could see some vis restrictions due to blowing dust in the afternoon. Winds shift out of the west this evening with speeds decreasing after 03z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM MDT this evening for COZ224. && SHORT TERM...KT LONG TERM...CARLBERG AVIATION...KT
Hazardous weather outlook, Apr 15, 6:05 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 605 AM MDT Thu Apr 15 2021 COZ058>089-093>099-161215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 605 AM MDT Thu Apr 15 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Strong winds and low relative humidity values will result in high fire danger across the San Luis Valley this afternoon. Southwest to west winds will gust to around 55 mph with areas of poor visibility in blowing dust. Snow will spread into the central mountains this afternoon with showers and even a few isolated thunderstorms developing across the plains. The main risks with thunderstorms today will be gusty winds up to 50 mph, small hail up to 1/2 inch in diameter, and lightning. A cold front will move through the plains tonight with snow developing across the Pikes Peak region late this afternoon and evening, and mixed rain and snow possible across the plains overnight. Snowfall amounts of 1 to 6 inches will be possible across the central mountains and Teller county by Friday morning, with 1 to 3 inches possible across northern El Paso county. The northern Sangre De Cristo mountains, and the Wet Mountains may also see 1 to 3 inches while the lower elevations of the upper Arkansas River Valley and the Wet Mountain Valley could see 1 to 2 inches of snow tonight. The southeast plains will see little to no accumulation with a rain and rain snow mix. Roads across the high country will become slick and snow covered while the lower elevations see mainly wet conditions with slushy and snow covered roads at times across the Palmer Divide during the heavier snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic rain and snow chances continue through the weekend, with the accumulating snow generally staying focused on the higher terrain. A round of mountain snows Friday afternoon could bring a few inches of snow to all the mountain ranges with the central mountains likely seeing the highest amounts. Another round of accumulating snow Saturday afternoon into Sunday could bring some moderate snow amounts to the southwest mountains. Yet another system brings the chance for more mountain snows for the early part of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across south central and southeast Colorado this afternoon and tonight. 31/29
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 5:06 PM MDT | Special Weather Statement | PUB | Elbert | 24 min |
| Apr 15, 5:48 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
Nearby
Dense Fog Advisories in Colorado, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.